The Health Reporter Is In: May 18, 2016

The Health Reporter Is In: May 18, 2016

Have a health-related question? Ask it here and 30-year medical reporter Deb Pressey will chase down an answer.

Q: Are hospital emergency rooms here seeing any of the Imodium drug overdoses that have been going on around the country, and how dangerous is this?

A: So far, Imodium overdose cases haven’t turned up at Carle Foundation Hospital or either of the Presence hospitals in Urbana and Danville, their spokespeople said. But the medical staffs at these hospitals are aware of this trend.

The use of the over-the-counter anti-diarrhea medication Imodium by people with opioid addictions — either to self-treat cravings or for a cheaper, legally-purchased high — isn’t brand new. But it’s been raising alarms lately because of increasing reports to poison centers nationally and publicity about two deaths.

Dr. Brad Weir, the EMS medical director at Carle, said Imodium is safe when it’s taken in normal doses as directed, but taken in large, 20-fold doses, it becomes more dangerous than methadone. It can cause respiratory depression, coma and even fatal heart rhythms.

The recommended dosage for Imodium A-D is 2 caplets, each 2 mg., and no more than 4 caplets in 24 hours.

The key ingredient in Imodium is loperamide, and used at normal doses it binds and stimulates certain opioid receptors in the GI tract and slows GI mortality, Weir said. But in much higher doses, it can cross the blood-brain barrier.

“At a high dose, when binding to opioid receptors in the brain, loperamide could reduce craving for opioids, which is why it has been dubbed a ‘poor man’s methadone.’ In large overdoses, loperamide could also cause someone to become intoxicated,” he explained.

Earlier this month, the American College of Emergency Physicians warned Imodium is increasingly being used by people attempting to self-treat opioid addiction, with sometimes fatal results. There were two deaths from oral loperamide overdose featured recently in an Annals of Emergency Medicine article, both about people with histories of substance abuse who tried to self-treat opioid addictions with massive loperamide doses.

It’s been the lower cost and legal availability of loperamide that have driven people with opioid addiction to abuse it, and the abuse has grown with legal crackdowns making opioid painkillers harder to get, according to the article.

There have been 10 loperamide overdose reports to the Illinois Poison Center since 2014, six of them since the start of last year, according poison center spokesman Danny Chun.

Weir said many people believe anything sold over the counter is safe. But remember, he warned, “Tylenol (acetaminophen) remains one of the biggest overdose drugs in the U.S.”

For people on the alert to possible Imodium abuse among family members, Weir said finding several boxes of this drug around is a red flag. Someone using huge doses of Imodium might also be taking stool softeners or laxatives, because a side effect of taking larger amounts of this drug has a constipating effect, he said.
 

Sections (2):News, Local

Comments

News-Gazette.com embraces discussion of both community and world issues. We welcome you to contribute your ideas, opinions and comments, but we ask that you avoid personal attacks, vulgarity and hate speech. We reserve the right to remove any comment at our discretion, and we will block repeat offenders' accounts. To post comments, you must first be a registered user, and your username will appear with any comment you post. Happy posting.

Login or register to post comments